Aching eyes

I wonder if anyone else with a diagnosis of PMR has experienced a feeling of strain behind their eyes? There is no significant headache and my vision is clear, but for several days now I have felt as if my eyes are straining and the length of time is getting longer each day.

I have tapered using the DSNS method to 7.5mg of prednisolone, taken in two doses with 2.5 coated at bedtime and 5mg uncoated first thing in the morning. I am not experiencing any pain elsewhere in my body and no change in my energy levels.

I would be grateful for any comments before I consult an optician. Many thanks, Chrissie

8 Replies

oldestnewest
  • Hi,

    Could be the Pred, but it's always wise to get anything to do with eyes checked. It could just be eyestrain, but best to know for sure.

  • Thank you Dorset Lady. I have a GP appointment this Friday. I have experienced quite frequent facial and jaw pain since diagnosis of PMR in January and keep being told there is no risk of GCA if on prednisolone, but I know from this forum that is not always the case.

    I found a comment from Sheffieldjane on this subject twelve months ago and wonder if it is dry eye. Is there a non medical treatment for that?

  • My eyes used to ache - and I developed dry eyes which may have been the cause. Lots better now though.

    There aren't really medical treatments for dry eye unless it is being caused by an underlying disorder like Sjoegrens - it's usually a case of using artificial tears to keep the surface of the eye lubricated. If you have blepharitis cleaning your eyelids properly may help:

    nhs.uk/Conditions/Dry-eye-s...

    allaboutvision.com/conditio...

    This gives a good description of eye hygiene:

    allaboutvision.com/conditio...

    I used to use liposomal spray which was very soothing - you just spray it on your closed eyelids.

  • Hi Zebedee44, Eyestrain was indeed one of my most unpleasant side effects of Prednisalone. I use dry eye drops and try not to read too much. This symptom has definitely improved as I lower my dose, currently on 7mgs. Still have your eyes thoroughly examined and try to have some shut eye during the day. Commiserations it's horrible!

  • Hi

    I have got dry eyes, or Sjogrens syndrome; but mine is a side effect of a drug I am on for my Arthritis. I have found that using eye drops without any presevatives in is helpful. My Optician reminded me that very bad dry eye leaves you with watery eyes and he's right. That said my eyes or particularly my right eye often feels very sore - even light pressure on the eyelid hurts sometimes. I have an eyebag which I can warm in the microwave and that seems to be helpful as well.

  • I saw my GP today and he recommended that I see my optician so I have made an appointment next Thursday and the receptionist will let me know if anything comes along sooner.

    I still have a bladder infection which has not responded to antibiotics over the past five months so I am back on co-amoxiclav for the next seven days. Clearly my body is stressed and maybe that is causing the eye strain. Regardless of this the GP has asked me to taper from 7.5mg to 6mg! I didn't bother telling him him that I don't think this is the right time!

    What is it about prednisolone that our medical professionals are so afraid of that they want us off it so fast? I think I have done quite well to taper down to 7.5mg in six months without flares! thanks to DSNS (dead slow nearly stop).

  • "I think I have done quite well to taper down to 7.5mg in six months without flares!"

    So do I!!!

    I really don't understand their terror either - it is a powerful drug, yes, but most of the side effects can be managed when you know how. They were taught it is bad by a generation of doctors who were about when pred was first realised not to be innocent despite its amazing effect.

    Anyway, a top PMR/GCA expert is one of the authors of this:

    practicalpainmanagement.com...

    Not half as bad as it is painted it seems!

  • Thank you PMRPro, I saw your post yesterday and read that article, finding it very comforting. I think I have been quite lucky to have managed the side effects, but I have changed many aspects of my life to achieve that, mostly thanks to advice on this forum.

    The Vet prescribed prednisolone for my dog today and emphasised the importance of tapering off quickly and safely. I was intrigued to see the instructions on the bottle say to WEAR GLOVES!

You may also like...